MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM SHORT AO PILOT DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.0MM SHORT AO PILOT DRILL; PLATE, FIXATION, BONE
Catalog Number 71631123
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/17/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery in the right femur, when drilling a 4.0mm short ao pilot drill broke.The smaller pieces were retrieved with the aid of pliers.The procedure was resumed, without any delay, using the same device.No damages to the patient's health were reported.
 
Additional Manufacturer Narrative
The device was not returned for evaluation.However, the photographs were reviewed, and revealed that the tip of the device fractured.The device shows signs of use.The clinical/medical investigation concluded that, per complaint details, the provided image of the broken drill/tip appears to support the complaint but does not provide insight into the root cause of the reported event.As of the date of this medical investigation the requested medical documentation has not been provided and no clinical root cause can be concluded to have contributed to the reported event, although a user technique cannot be ruled out as a potential contributing factor.Further patient impact would not be anticipated based on the limited information provided.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.0MM SHORT AO PILOT DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19248748
Report Number1020279-2024-00877
Device Sequence Number20660413
Product Code HRS
UDI-Device Identifier03596010497475
UDI-Public03596010497475
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631123
Device Lot Number18BM17668
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/17/2024
Supplement Date Received by Manufacturer06/18/2024
Initial Report FDA Received Date05/06/2024
Supplement Report FDA Received Date06/19/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age58 YR
Patient SexFemale